Format

Send to

Choose Destination
J Thromb Thrombolysis. 1998 Jul;5(3):191-202.

Drug-Induced Thrombocytopenia: Is it a Serious Concern for Glycoprotein IIb/IIIa Receptor Inhibitors?

Author information

1
TIMI Study Chairman's Office, Brigham and Women's Hospital, Boston, Massachusetts, USA.

Abstract

Over the past decade, several glycoprotein IIb/IIIa receptor antagonists have been developed and tested clinically as adjuncts to coronary intervention and/or treatment of acute coronary syndromes. Thrombocytopenia associated with this class of compounds has been described in most large studies to date and when it occurs in combination with bleeding represents a major safety concern. Cases of thrombocytopenia caused by GP IIb/IIIa antagonists vary in their clinical presentation according to time of onset (following the first dose or delayed), severity (profound, i.e., <20,000 cells/mm(3), or mild), and may or may not be associated with clinically important bleeding. More than one etiology appears responsible for thrombocytopenia associated with GP IIb/IIIa antagonists, including acute, idiosyncratic, as well as delayed immune-mediated mechanisms. Comparison of the incidence of thrombocytopenia across the different agents currently being studied and the one agent commercially available is complicated by varying definitions of thrombocytopenia used to date; different clinical settings in which GP IIb/IIIa antagonists have been studied; use of concomitant medications such as heparin, which itself may cause thrombocytopenia; relatively infrequent occurrence of thrombocytopenia; and the limited number of patients exposed to these agents. Review of the large studies presented and published to date suggests that thrombocytopenia due specifically to GP IIb/IIIa receptor antagonists occurs in less than 5% of treated patients and may vary depending on the type of agent, concomitant therapy, and clinical scenario. Current standard management includes immediate cessation of the GP IIb/IIIa antagonist and, in severe cases, platelet transfusions. In cases with associated hemorrhage, other anticoagulants and antiplatelet agents should be discontinued and possibly reversed. There may be a role for IV IgG and steroids, especially for cases of thrombocytopenia that are immune-mediated; however, further investigations are necessary.

PMID:
10767115
DOI:
10.1023/A:1008887708104

Supplemental Content

Loading ...
Support Center